Jump to content

Steroid-induced DM

Endocrine   (4,596 Views 3 Comments)
by coastn52 coastn52 (New Member) New Member

690 Profile Views; 6 Posts

I am finding more patients who have steroid-induced diabetes after starting prednisone for COPD. They have no history of DM and some physicians start them on insulin right away.

Does anyone have experience/insight on this phenomenon?

Share this post


Link to post
Share on other sites

Myxel67 has 15 years experience and specializes in Diabetes ED, (CDE), CCU, Pulmonary/HIV.

463 Posts; 5,376 Profile Views

Someetimes the person may have prediabetes or glucose intolerance, and the steroids just push them over the edge. Usually the BG values will go quite high--high 300's - 400's.

It's much worse in the hospital with the large doses of Solu-Medrol, Solu-Cortef, or Decadron IV. But the increased insulin resistance produced by the steroids may continue on lower po doses.

For some people, insulin sensitivity returns to normal after steroids are stopped, but will return when steroids are resumed. In some cases, however, the diabetes remains even after the steroids are stopped.

I have seen pts go home on oral antihyperglycemics in some cases and insulin in others.

If you see a doctor putting someone on steroids on a "mild sliding scale with regular insulin," remind him/her that the severe schedule should be used and Novolog, Humalog, or Apidra are preferred over regular insulin.

Share this post


Link to post
Share on other sites

Charlottetack has 4 years experience.

11 Posts; 774 Profile Views

yes I have seen many cases where this happens. Sometime it causes ulcers in the extremities and sacrum. Certain hormones do this as well.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×